FDA Update about Heparin and Heparin-containing Medical Products

m Bookmark and Share
05/15/08
The Food and Drug Administration (FDA) has asked for help to spread the word to healthcare facilities and healthcare professionals about recalls of injectable heparin products and heparin flush solutions that may be contaminated with oversulfated chondroitin sulfate (OSCS). Affected heparin products have been found in medical care facilities in one state since the recall announcement. Although product recall instructions were widely distributed, they may not have been fully acted upon at all sites where heparin is used. There have been many reports of deaths associated with allergic or hypotensive symptoms after heparin administration (see FDA link at www.fda.gov/cder/drug/infopage/heparin/adverse_events.htm ).

They have asked that health professionals and facilities to please review and examine all drug/device storage areas, including emergency kits, dialysis units and automated drug storage cabinets to ensure that all of the recalled heparin products have been removed and are no longer available for patient use. In addition, FDA would like to inform health professionals about other types of medical devices that contain, or are coated with, heparin.

To read this update, and to learn how to report these problems to FDA, please go to: www.fda.gov/cdrh/safety/heparin-healthcare-update.html. Please report to FDA adverse reactions associated with these devices, as well as any reactions associated with heparin or heparin flush solutions. If you have questions or would like more information about this request, please contact the Division of Drug Information at 301-796-3400.

From: 
Email:  
To: 
Email:  
Subject: 
Message: